Illinois, 2011

Hail in Illinois, May 31, 2011

May 31, 2011 · NWS LOT · 3 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 12:38 PM CST, 55 minutes earlier.

Area forecast discussion, May 31, 12:38 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
138 PM CDT TUE MAY 31 2011

.DISCUSSION...

.MESOSCALE DISCUSSION...
138 PM CDT

LATEST SURFACE ANALYSIS PLACES THE SURFACE COLD FRONT ACROSS EASTERN
IOWA...WITH THE BEST PRESSURE RISES...AROUND 4 MB...MOVING
NORTHEASTWARD ACROSS CENTRAL IOWA. VISIBLE SATELLITE IMAGERY
CONTINUES TO SHOW AN EXTENSIVE AREA OF MID AND HIGH LEVEL
CLOUDS...FROM THE REMNANTS OF LAST NIGHTS MCS THAT MOVED ACROSS
IOWA. IT APPEARS THAT THIS CLOUD COVER/MCS REMNANTS HAS BEEN VERY
EFFECTIVE IN LIMITING SURFACE HEATING THROUGH THE MORNING. THIS MAY
HELP TO LIMIT THE THREAT FOR SEVERE THUNDERSTORMS ACROSS WESTERN
PORTIONS OF MY AREA. HOWEVER...THE THREAT CANNOT BE TOTALLY
DISCOUNTED OUT WEST AS IT APPEARS THERE COULD BE A PERIOD OF
RECOVERY OVER THE NEXT 2 TO 3 HOURS AS CLOUDS THIN OUT BEFORE THE
COLD FRONT PUSHES ACROSS THE AREA.

UNCERTAINTY ALSO CONTINUES TO WITH REGARDS TO THE SEVERE THREAT INTO
THE CHICAGO METRO AREA AND INTO NORTHWEST INDIANA THIS AFTERNOON.
HOWEVER...IT DOES APPEAR TO BE A HIGHER THREAT THAN FARTHER WEST
TOWARDS THE ROCKFORD AREA. SURFACE TEMPERATURES ALREADY IN THE
MID TO UPPER 80S WITH UPPER 60S DEW POINTS IS RESULTING IN SBCAPE
IN EXCESS OF 3000 J/KG ACROSS THE AREA. MORE IMPORTANTLY...THE
LATEST RUC MESO ANALYSIS INDICATES MLCAPES IN EXCESS OF 1500
J/KG...WHERE THE CAP ALSO APPEARS TO BE MUCH WEAKER. THIS IS
FARTHER SUPPORTED BY LATEST ACARS SOUNDINGS OUT OF ORD INDICATING
A WEAKENING A CAP.

WITH ALL THIS IN MIND IT APPEARS TO BE QUITE POSSIBLE THAT AS THE
MID LEVEL SHORT WAVE...CURRENTLY ACROSS NORTHEASTERN IOWA...MOVES
EAST NORTHEASTWARD INTO WI THAT THE ASSOCIATED HIGH FALLS WILL
PRODUCE ENOUGH MID LEVEL COOLING TO ELIMINATE THE CAP ACROSS
PORTIONS OF OF NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. IF
THIS DOES OCCUR...STEEP LOW AND MID LEVEL LAPSE RATES...ALONG WITH
DEEP LAYER UNIDIRECTIONAL SHEAR IN EXCESS OF 45 KNOTS INDICATES A
SEVERE WIND THREAT. DUE TO THE NEARLY PARALLEL ORIENTATION OF THE
SHEAR VECTORS...I WOULD EXPECT THE CONVECTION TO ORGANIZE INTO A
FORWARD PROPAGATING LINE.

KJB

&&

//PREV DISCUSSION... 409 AM CDT

A LARGE UPPER LEVEL HIGH WILL DOMINATE THE SOUTHERN CONUS THROUGH
THE FORECAST PERIOD THOUGH AT PRESENT THIS FEATURE SITS MORE OVER
THE SOUTHEASTERN STATES.  IN THE SOUTHWEST UPPER FLOW ACROSS THE
NORTHERN PLAINS...A NEGATIVELY TILTED TROUGH WILL PUSH A SURFACE LOW
INTO WESTERN MANITOBA BY WEDNESDAY MORNING.  TRAILING SOUTH FROM THE
SURFACE LOW...A COLD FRONT WILL CROSS THE LOCAL FORECAST AREA THIS
AFTERNOON AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS.

CURRENT SLIGHT RISK OUTLOOK FROM SPC KEYS MAINLY ON THE STRONG WINDS
ALOFT AS THE SUPPORTING FACTOR FOR ORGANIZED QUASI-LINEAR
CONVECTION...AND RELATIVE LACK OF LOW LEVEL HELICITY WOULD TILT
THREAT MORE TOWARD WIND AND HAIL.  THE MAIN QUESTION FOR THIS
AFTERNOON...WITH THE LOW CENTER SO FAR TO THE NORTH...IS HOW MUCH
CONVERGENCE WILL EXIST ALONG THIS PORTION OF THE FRONT.  CAPPING
DOES NOT APPEAR TO BE A CONCERN BASED ON BUFKIT PROFILES...BUT WEAK
FRONTAL CONVERGENCE MAY NOT SUPPORT A LONG UNBROKEN LINE OF
CONVECTION.

AS THE FRONT PASSES TO THE SOUTHEAST OF OUR AREA...WEDNESDAY LOOKS
DRY AND NOT QUITE AS WARM UNDER THE INFLUENCE OF A RIDGE PASSING
OVERHEAD AND THE STALLED FRONT ACROSS SRN MO/IL/IN KEEPING BETTER
MOISTURE AWAY FROM THE AREA.

EARLY ON THURSDAY THE WESTERN PORTION OF THE STALLED FRONT LIFTS
NORTH AGAIN AS A WARM FRONT AHEAD OF A DEEPENING LOW PRESSURE CENTER
OVER THE WY/MT AREA.  THIS BRINGS ANOTHER CHANCE OF TSRA...AND A
COUPLE OF MODELS ARE HINTING AT A REPEAT OF THE MCS THAT CAME
THROUGH ON SUNDAY.  WILL CARRY LIKELY POPS FOR THE DAYTIME PERIOD
THURSDAY...BUT HOPE TO NARROW THE TIMEFRAME AS THE DAY GETS CLOSER.

BY FRIDAY AND THE WEEKEND THE UPPER RIDGE TO OUR SOUTH IS FORECAST
TO BUILD FARTHER NORTH INTO THE AREA AND KEEP THE WARM TEMPERATURES
AROUND.  PRECIP CHANCES ARE LOW BUT NOT OUT OF THE QUESTION...THOUGH
FOR NOW AM NOT CONFIDENT ENOUGH TO CARRY ANYTHING MORE THAN SLIGHT
CHANCES.  LIGHT WEST FLOW ON SATURDAY AND AGAIN MONDAY COULD ALLOW A
LAKE BREEZE TO DEVELOP...SO HAVE KEPT LAKEFRONT TEMPERATURES ON THE
COOLER SIDE...IN THE MID 70S VERSUS LOW 80S ELSEWHERE.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SOUTHWEST WINDS THIS AFTERNOON GUSTING UP TO 30 KT AT
  TIMES...WITH WINDS DIMINISHING AND SHIFTING MORE WESTERLY LATER
  THIS EVENING.

* SCATTERED SHOWERS TO MOVE ACROSS THE AREA EARLY THIS AFTERNOON
  WITH AN INCREASED CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON.

RODRIGUEZ

//DISCUSSION...UPDATED 18Z...

SURFACE TROUGH AND ASSOCIATED COLD FRONT CONTINUE TO PUSH ACROSS
THE REGION WITH ASSOCIATED SHOWERS AND THUNDERSTORMS ALSO
STRETCHING FROM AREAS IN SOUTHERN WISCONSIN SOUTH INTO CENTRAL
ILLINOIS. ASSOCIATED MID AND HIGH LEVEL CLOUD COVER ALSO SPANNING
MUCH OF THE REGION WITH LOW CLOUDS SCATTERED ACROSS THE TERMINALS.
THE APPROACH OF THIS SYSTEM WILL INCREASE CHANCES FOR SHOWERS THIS
AFTERNOON WITH SOME QUESTIONS AS TO THE OVERALL TRENDS WITH
THUNDER. THIS CLOUD COVER AND PRECIP THIS MORNING HAS SOMEWHAT
STABILIZED THE ATMOSPHERE WITH LITTLE IF ANY THUNDER CURRENTLY
BEING REPORTED AROUND THE TERMINALS. ALTHOUGH SHORT RANGE GUIDANCE
CONTINUES TO INDICATE DEVELOPMENT OF SHOWERS/THUNDERSTORMS THROUGH
MID AFTERNOON ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA AS
BETTER FLOW ALOFT AND SURFACE COLD FRONT PUSH EAST. WITH THIS
STRONG SYSTEM...IF THUNDERSTORMS COULD REALLY GET GOING...IT
WOULDNT TAKE MUCH FOR THEM TO SUSTAIN THEMSELVES AS THEY SHIFT
EAST BY LATE THIS AFTERNOON. SO TAFS REFLECT THIS THINKING...WITH
THE BEST CHANCES FOR THUNDER THROUGH THE 22Z TIMEFRAME BEFORE
BETTER OVERALL FORCING SHIFTS EAST OF THE TERMINALS. OUTSIDE OF
REDUCED VISIBILITY DUE TO STRONGER
SHOWERS/THUNDERSTORMS...CEILINGS/VIS SHOULD REMAIN VFR THROUGH
THIS EVENING.

SOUTHWEST WINDS HAVE BEEN GUSTING FAIRLY STRONG TODAY WITH GUSTS
UP TO 30KT. ALTHOUGH WITH THIS CLOUD COVER MOVING OVERHEAD...WINDS
HAVE DIMINISHED SOME...BUT THINK THAT THEY SHOULD RECOVER MORE TO
THE 25KT RANGE. THEN WINDS TO DIMINISH AND SHIFT MORE WESTERLY
LATER THIS EVENING.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE WITH WIND SPEED AND DIRECTION.

* HIGH CONFIDENCE WITH SHOWERS AND TRENDS EARLY THIS AFTERNOON.

* MEDIUM CONFIDENCE WITH OVERALL THUNDERSTORM TRENDS AND TIMING
  THIS AFTERNOON.

RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

 * WEDNESDAY...VFR
 * THURSDAY...VFR. CHANCE SHRA/TSRA.
 * FRIDAY...VFR.
 * SATURDAY...VFR. SLIGHT CHANCE SHRA/TSRA.
 * SUNDAY...VFR. SLIGHT CHANCE SHRA/TSRA.

SHEA

&&

.MARINE...
248 AM CDT

FOG COVERAGE SHOULD BE ON THE DOWNWARD TREND THIS MORNING ACROSS
THE LAKE AS MIXING INCREASES AND WARM FRONTAL BOUNDARY MARCHES
NORTH. LAST VISIBLE SATELLITE IMAGES FROM THIS PAST EVENING SHOWED
THE FOG ERODING ACROSS THE SOUTHERN HALF OF THE LAKE WITH LARGER
GAPS DEVELOPING NORTH. RECENT SHIP OBS SUPPORT THIS THOUGH THEY
WERE TAKEN FAIRLY CLOSE TO THE LEE SHORE WHERE BETTER MIXING IS
OCCURRING. AM THINKING THAT SOME LARGER AREAS STILL EXIST EARLY
THIS MORNING...MAINLY ACROSS THE NORTHERN THIRD TO HALF...BUT
WILL BE DECREASING IN COVERAGE THROUGH THE MORNING. WILL EXTEND
THE ADVISORY A FEW HOURS IN ORDER TO HAVE SOME SATELLITE DATA TO
DETERMINE THE EXTENT OF WHATS LEFT WITH MUCH UNCERTAINTY
SURROUNDING WHAT IS REMAINING RIGHT NOW.

STRONG LOW PRESSURE ACROSS FAR NORTHWEST MINNESOTA WILL MOVE
NORTHWARD INTO SOUTHEAST MANITOBA TODAY WITH A COLD FRONTAL BOUNDARY
PUSHING EASTWARD TOWARD THE LAKE LATER TODAY. THE PRESSURE GRADIENT
WILL TIGHTEN THIS MORNING AS THE LOW CONTINUES TO DEEPEN. WINDS JUST
ABOVE THE SURFACE ARE QUITE STRONG THIS MORNING AND WILL REMAIN
STRONG THROUGH THE DAY UNTIL THE FRONT ARRIVES LATER THIS AFTERNOON.
THE VERY WARM AIRMASS OVER THE COLD LAKE WILL PROVIDE SOME LIMITS ON
GUST POTENTIAL BUT PRESENCE OF 30-35 KT WINDS AT 300 FEET ABOVE LAKE
LEVEL THROUGH MIDDAY SUPPORTS WINDS TO 30 KT AT THE SURFACE. SPEEDS
WILL RAMP UP QUICKLY THIS MORNING FROM THE SOUTH WITH POTENTIAL FOR
SOME GUSTS EXCEEDING 30 KT...ESPECIALLY ACROSS THE NORTH HALF OF THE
LAKE AND PERHAPS CLOSER TO THE LEE SHORE OVER THE SOUTHERN PART
WHERE THE WARMER AIRMASS OVER THE LAND WILL EXTEND OUT OVER THE
WATER. WIND GUSTS SHOULD DIMINISH SOMEWHAT LATER THIS AFTERNOON AS
THE GRADIENT RELAXES WITH THE ARRIVAL OF THE FRONT. WINDS WILL SHIFT
SOUTHWESTERLY BEHIND THE FRONT AND DIMINISH SOUTH BUT REMAIN GUSTY
NORTH INTO THROUGH WEDNESDAY AS THE SURFACE LOW TAKES AN EASTWARD
TURN AND MOVES ACROSS CENTRAL AND NORTHERN ONTARIO TOWARDS JAMES
BAY. DIRECTION WILL BECOME MORE WESTERLY WEDNESDAY BUT THEN FLIP
NORTHEASTERLY THURSDAY AS HIGH PRESSURE ARRIVES. THE HIGH WILL SHIFT
EAST INTO FRIDAY RESULTING IN A SHIFT TO SOUTH AND SOUTHEAST WINDS
WITH A MODEST INCREASE IN SPEED AS THE PRESSURE GRADIENT TIGHTENS.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM TUESDAY.

&&
Hazardous weather outlook, May 31, 9:58 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1058 AM CDT TUE MAY 31 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1058 AM CDT TUE MAY 31 2011 /1158 AM EDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:

   DAMAGING WINDS IN EXCESS OF 60 MPH.
   HAIL TO THE SIZE OF QUARTERS.
   FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   THUNDERSTORMS WILL LIKELY BECOME MORE NUMEROUS ACROSS THE
   ILLINOIS PORTIONS OF THE OUTLOOK AREA BY MIDDAY. STRONG TO
   SEVERE THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY DURING THE
   EARLY AND MID AFTERNOON HOURS...PARTICULARLY ACROSS EAST
   CENTRAL ILLINOIS AND NORTHWEST INDIANA. STORMS MAY LINGER INTO
   EARLY EVENING ACROSS NORTHWEST INDIANA.

  DISCUSSION:

   A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE UPPER
   MIDWEST THIS AFTERNOON. WHILE THE MAIN AREA OF LOW PRESSURE
   ASSOCIATED WITH THIS SYSTEM WILL PASS NORTH OF THE CANADIAN
   BORDER...A TRAILING COLD FRONT WILL PUSH ACROSS THE OUTLOOK
   AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE
   FEATURES WILL PROVIDE FORCING AND FAVORABLE THERMAL PROFILES
   FOR THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON. STRONG
   UNIDIRECTIONAL WIND PROFILES WILL SUPPORT THE POTENTIAL FOR
   DAMAGING THUNDERSTORM WINDS WITH THE STRONGER STORMS. CLOUD
   COVER AND SHOWERS ACROSS THE MISSISSIPPI RIVER VALLEY THIS
   MORNING WILL TEND TO DECREASE THE THREAT OF SEVERE WEATHER
   ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA...WHILE SOMEWHAT
   LESS CLOUD COVER OVER EASTERN PORTIONS IS EXPECTED TO ALLOW FOR
   STRONGER DESTABILIZATION AND THUS A HIGHER THREAT OF SEVERE
   WEATHER.

PORTIONS OF THE FOX...DES PLAINES...KANKAKEE...AND THE ILLINOIS
RIVERS WILL REMAIN IN FLOOD...WITH ELEVATED STREAM FLOW ON MANY
OTHER RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN FROM LATE
WEDNESDAY NIGHT THROUGH THURSDAY...AND POSSIBLY ON SATURDAY.

MANY AREA RIVERS WILL REMAIN IN FLOOD EARLY THIS WEEK BEFORE
RIVER LEVELS FALL BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY TO MID AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-011600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1058 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY SOUTH WINDS WILL MAKE FOR HAZARDOUS CONDITIONS FOR SMALL
CRAFT ALONG THE INDIANA AND ILLINOIS SHORE THROUGH LATE THIS
EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH THESE STORMS PRODUCING LARGE HAIL AND WIND
GUSTS IN EXCESS OF 50 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN FROM LATE
WEDNESDAY THROUGH THURSDAY...AND POSSIBLY AGAIN SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1058 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AS A COLD
FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN THURSDAY
AND THURSDAY NIGHT...AND POSSIBLY AGAIN SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kane

When
May 31, 1:33 PM CST to 1:34 PM CST
Where
Kane County, Sugar Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -88.450

Hail, Kane

When
May 31, 1:47 PM CST to 1:48 PM CST
Where
Kane County, 0.41 mi E of Batavia
Measured
1 in hail
Reported by
Public
Coordinates
41.850, -88.312

Quarter size hail was reported near Route 31 and Wilson Road.

Hail, Du Page

When
May 31, 1:53 PM CST to 1:55 PM CST
Where
Du Page County, 1 mi NNW of Carol Stream
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.933, -88.137

Penny to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303654, 303655, 303656.